Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 208, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 30, 2021, 11:29 PM MDT for 4 counties in South Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2021, 11:29 PM MDT (05:29 UTC)
- Expired
- Aug 31, 2021, 12:30 AM MDT
- In force
- 61 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bennett County, SD, Jackson County, SD, Mellette County, SD, Todd County, SD
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 30, 8:57 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 5.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 654 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 2259 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -2.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 11:01 PM MDT, 28 minutes earlier.
Area forecast discussion, Aug 30, 11:01 PM MDT, 28 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1101 PM MDT Mon Aug 30 2021
.DISCUSSION...(This Evening Through Monday)
Issued at 227 PM MDT Mon Aug 30 2021
Vis/IR imagery this aftn shows deepening cu across the Black Hills,
with some glaciated updrafts apparent based on the day cloud phase
RGB. These updrafts do appear to be struggling in recent minutes,
potentially as a result of a deep layer of dry air atop a shallow
but moist BL sampled by 18z KUNR RAOB. With continued convergence
owing to upslope flow along the ern periphery of the hills coupled
with the arrival of a subtle midlevel wave passing east of the
Bighorns per WV, think sustained convection will become increasingly
likely by mid-aftn. A second cu field extends from swrn ND/nwrn SD
thru s cntrl SD along an axis of enhanced satellite-derived 850-700
mb PWATs and sfc dew points of 60-65 F.
Given a broad unstable sector across wrn/cntrl SD characterized by
MLCAPE of 1.5-3 kJ/kg, effective bulk shear of 35-40 kt (locally
enhanced near the Black Hills), midlevel lapse rates of 7-8 K/km,
and DCAPE in excess of 1000 J/kg, any sustained updraft will have
the potential of developing supercell characteristics. Fairly
straight-line hodographs will support splitting supercells, as well,
with primarily a large hail threat in left movers and large hail,
damaging wind, and potentially locally heavy rain threats in the
slow-moving right movers. As aformentioned wave approaches, could
see coverage of convection expand, particularly from nwrn to s cntrl
SD. Further upscale growth is likely across cntrl/s cntrl SD this
evening as LLJ strengthens and MUCAPE increases. Cannot rule out a
tornado threat as low-level shear/hodograph curvature increases this
evening. Would not be a surprise if elevated severe storms capable
of large hail persisted into the night given strong WAA/LLJ forcing
and favorable thermodynamic/kinematic profiles. With above normal
PWATs, if we do see upscale growth in the vicinity of the LLJ
tonight, will have to monitor potential for training/locally heavy
rainfall, mainly over s cntrl SD.
Shortwave ridging builds across the High Plains tomorrow, leading to
generally very warm/hot and dry conditions. A dryline will mix
eastward thru nern WY by late AM/early PM, bringing the potential
for critical fire weather conditions (more below in the Fire Wx
section). Broader mid-upper trof and attendant front approach the
area Tuesday night/Wednesday and slowly cross the region thru the
remainder of the week, bringing slightly cooler and more unsettled
conditions.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Tuesday Night)
Issued At 1030 PM MDT Mon Aug 30 2021
Thunderstorms will move out of south central SD and diminish by
09Z or so. Several models are showing low stratus spreading over
much of the western SD plains, lasting into mid to late morning.
Conditions will be favorable for the development of fog around the
southern Black Hills, also diminishing mid morning. MVFR/IFR
conditions in low stratus/fog will improve to VFR by midday, when
skies will clear.
&&
.FIRE WEATHER...
Issued at 227 PM MDT Mon Aug 30 2021
Hot and dry conditions are anticipated across northeastern WY
tomorrow behind a dryline. Relative humidity values will fall into
the single digits as temperatures climb into the low to mid 90s.
Confidence in the strength of winds behind the dryline remains
relatively low; thus, have maintained the Fire Weather Watch at
this time.
As noted in the prior discussion, depending on the eastward
advancement of the dryline tomorrow and the strength of winds in
its wake, critical fire weather conditions may be possible as far
east as southwestern SD. However, confidence is higher in the
potential across northeastern WY for now.
Slightly cooler and less dry conditions are expected for the rest
of the week, with multiple chances for precipitation.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Fire Weather Watch from Tuesday morning through Tuesday evening
for WYZ314>317.
&&
DISCUSSION...Sherburn
AVIATION...Pojorlie
FIRE WEATHER...SherburnHazardous weather outlook, Aug 30, 5:31 AM MDT, 17 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 531 AM MDT Mon Aug 30 2021 WYZ054>058-071-311145- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 531 AM MDT Mon Aug 30 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight A few thunderstorms are possible this afternoon, with a strong storm or two possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Non-severe thunderstorms are possible on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-311145- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 531 AM MDT Mon Aug 30 2021 /631 AM CDT Mon Aug 30 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms late this afternoon and evening, with large hail and damaging winds being the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a marginal risk of severe thunderstorms on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Aug 30, 9:01 PM MDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
901 PM MDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 3 ENE RED ELM 45.07N 101.72W
08/30/2021 E1.00 INCH ZIEBACH SD TRAINED SPOTTER
MARBLE WITH A FEW QUARTER SIZE HAIL.
&&
DYESpecial weather statement, Aug 30, 9:35 PM MDT, 1 hour 54 minutes before
Special Weather Statement National Weather Service Rapid City SD 1035 PM CDT Mon Aug 30 2021 SDZ046-047-049-310415- Tripp SD-Todd SD-Mellette SD- 1035 PM CDT Mon Aug 30 2021 ...A strong thunderstorm will impact portions of northeastern Todd, west central Tripp and southeastern Mellette Counties through 1115 PM CDT... At 1034 PM CDT, Doppler radar was tracking a strong thunderstorm near Hidden Timber, or 12 miles southeast of Mission, moving northeast at 20 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Okreek, Hidden Timber and northeastern Rosebud Reservation. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 500 AM CDT for south central South Dakota. && LAT...LON 4309 10044 4322 10061 4346 10035 4326 10009 TIME...MOT...LOC 0334Z 226DEG 19KT 4321 10045 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Helgeson
Special weather statement, Aug 30, 10:02 PM MDT, 1 hour 27 minutes before
Special Weather Statement National Weather Service Rapid City SD 1102 PM CDT Mon Aug 30 2021 SDZ046-047-049-310500- Tripp SD-Todd SD-Mellette SD- 1102 PM CDT Mon Aug 30 2021 ...A strong thunderstorm will impact portions of northeastern Todd, west central Tripp and southeastern Mellette Counties through MIDNIGHT CDT... At 1102 PM CDT, Doppler radar was tracking a strong thunderstorm near Okreek, or 13 miles east of Mission, moving northeast at 20 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Okreek around 1110 PM CDT. Other locations in the path of this storm include Carter and Mosher. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 500 AM CDT for south central South Dakota. && LAT...LON 4321 10036 4331 10060 4361 10045 4340 9988 TIME...MOT...LOC 0402Z 209DEG 15KT 4332 10040 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Helgeson
Local storm report, Aug 30, 10:31 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1031 PM MDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM NON-TSTM WND GST 1 WSW RED ELM 45.05N 101.80W
08/30/2021 M50 MPH ZIEBACH SD MESONET
0949 PM NON-TSTM WND GST 1 ENE MUD BUTTE 45.01N 102.86W
08/30/2021 M51 MPH MEADE SD MESONET
&&
WFO UNRSpecial weather statement, Aug 30, 10:53 PM MDT, 36 minutes before
Special Weather Statement National Weather Service Rapid City SD 1153 PM CDT Mon Aug 30 2021 SDZ046-047-049-310600- Tripp SD-Todd SD-Mellette SD- 1153 PM CDT Mon Aug 30 2021 ...A strong thunderstorm will impact portions of northeastern Todd, southwestern Tripp and southeastern Mellette Counties through 100 AM CDT... At 1153 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northeast of Hidden Timber, or 14 miles east of Mission, moving east at 15 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Mission, Okreek, Carter, Antelope, Hidden Timber, Haystack Butte and northeastern Rosebud Reservation. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. A Severe Thunderstorm Watch remains in effect until 500 AM CDT for south central South Dakota. && LAT...LON 4327 10070 4348 10057 4342 9996 4313 10011 TIME...MOT...LOC 0453Z 279DEG 12KT 4329 10037 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Helgeson
Special weather statement, Aug 30, 11:06 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1106 PM MDT Mon Aug 30 2021
SDZ032-043-046-310600-
Jackson SD-Haakon SD-Mellette SD-
1106 PM MDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of southeastern Haakon,
northwestern Mellette and northeastern Jackson Counties through
MIDNIGHT MDT/100 AM CDT/...
At 1106 PM MDT/1206 AM CDT/, Doppler radar was tracking a strong
thunderstorm 5 miles southwest of Nowlin, or 12 miles northeast of
Kadoka, moving southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kadoka, Norris, Midland, Belvidere, Cedar Butte, Black Pipe, Corn
Creek, Nowlin and Intersection of Highway 73 and White River.
This includes Interstate 90 in South Dakota between Mile Markers 145
and 174.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM MDT/500 AM
CDT/ for south central, southwestern and west central South Dakota.
&&
LAT...LON 4392 10174 4422 10118 4417 10116 4416 10106
4414 10104 4386 10106 4384 10102 4385 10099
4381 10096 4383 10093 4379 10089 4375 10079
4344 10120
TIME...MOT...LOC 0506Z 314DEG 28KT 4399 10137
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HelgesonThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 6:42 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins, Ziebach | 63 min |
| Aug 30, 6:56 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 64 min |
| Aug 30, 7:41 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Meade, Ziebach | 64 min |
| Aug 30, 8:19 PM MDT | Special Weather Statement | UNR | Perkins | 41 min |
| Aug 30, 8:30 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 60 min |
| Aug 30, 8:33 PM MDT | Special Weather Statement | UNR | Ziebach | 42 min |
| Aug 30, 8:40 PM MDT | Severe Thunderstorm Warning | UNR | Ziebach | 40 min |
| Aug 30, 8:46 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Ziebach | 59 min |
| Aug 30, 9:08 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins | 35 min |
| Aug 30, 9:26 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Pennington | 64 min |
| Aug 30, 9:35 PM MDT | Special Weather Statement | UNR | Todd | 40 min |
| Aug 30, 10:02 PM MDT | Special Weather Statement | UNR | Tripp | 58 min |
| Aug 30, 10:53 PM MDT | Special Weather Statement | UNR | Todd | 67 min |
| Aug 30, 11:06 PM MDT | Special Weather Statement | UNR | Jackson | 54 min |
| Aug 31, 12:02 AM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd, Tripp | 58 min |
| Aug 31, 12:19 AM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd, Tripp | 56 min |
| Aug 31, 12:57 AM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd, Tripp | 63 min |
| Aug 31, 1:46 AM MDT | Red Flag Warning | UNR | Campbell, Crook, Weston | 18 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.